Hail, Iowa
- When
- July 27, 9:47 PM CST
- Where
- Iowa County, Cobb
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.967, -90.333
Scattered severe storms with large hail and damaging winds affected parts of south-central Wisconsin during the overnight hours. The storms were triggered by an old outflow boundary that pushed southeast from earlier convection in southeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered severe storms with large hail and damaging winds affected parts of south-central Wisconsin during the overnight hours. The storms were triggered by an old outflow boundary that pushed southeast from earlier convection in southeast Minnesota. Strong low-level warm-air advection fueled the storms, but fortunately, a cap prevented more widespread severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 27, 1:44 PM CST, 8 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 244 PM CDT SAT JUL 27 2002 FCST FOCUS ON WHEN AND WHERE CONVECTION MAY FIRE/DEGREE OF SEVERITY INTO MON AND HEAT INDICES ON SUN. VISIBLE SAT LOOP SHOWS CLDS XPNDG OVR NRN HLF OF CWA WHERE H850 BNDRY AND SPEED CONVERGENCE ARE OCCURRING AS LLJ PUSHES INTO AREA. BUFKIT SHOWS H700 INVERSION UNTIL ARD 01Z BUT AS THE CAP ERODES CAPE RISES TO 4000 J/KG...34 CIN AND 5.5 EHI. BEST CHANCE FOR STORM DVLPMNT AND SVR WX WILL BE AS SFC WRMFNT MOVES NEWD THRU SRN WI THIS EVENING. BUFKIT INDICATING UVV MAXING IN SFC-H700 LYR BTWN 01Z-02Z. SPC HAS ISSUED 25 PCT PROB OF DAMAGING WINDS AND LARGE HAIL WITH 5 PCT PROB OF TORNADOES FOR PTNS OF SRN WI TONIGHT. SEE SWODY1 FOR FURTHER DETAILS. LLJ IS XPCTD TO CONT THRU THE NIGHT AND TRAJ FCST INDICATES THAT LO-MID 90S ARE STILL LIKELY SUNDAY WITH MID 70S DEWPTS WHICH GENERATE HI/S OF 100 TO 105 SUNDAY AFTN...ALTHO MORE CLDS WUD TEND TO HOLD TEMPS. CDFNT MOVING SWD THRU WI DURG THE NIGHT IS PROGGD TO BECOME NRLY STNRY ACRS CNTRL WI ON SUNDAY...LEAVING MUCH OF SRN WI IN THE WARM SECTOR. SPC HAS ONCE AGAIN PLACED SRN WI INTO SLGT RISK SVR CATEGORY SUNDAY AS ALL SVR WX INDICES REMAIN VERY UNSTBL AT LEVELS MUCH LIKE TODAY. IT WUD APPEAR THAT THE BEST FOR STORMS WUD BE AS THE CDFNT MOVES THRU SUNDAY NIGHT. LOW PRES AND CDFNT EXIT SE WI MONDAY MRNG WITH ANY REMAINING SHWRS AND STORMS DEPARTING. SOMEWHAT COOLER AND DRIER AIR REPLACES HUMIDTITY AND HEAT ON MONDAY...HWVR THE TRUE COOL AND DRY PUSH WILL HAVE TO WAIT UNTIL NEXT FRIDAY AND SATURDAY AS CANADIAN AIR WORKS ITS WAY INTO OUR AREA. .MKX...NONE.
WIZ046-047-051-052-056>060-062>072-280345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 945 PM CDT SAT JUL 27 2002 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN. A STRONG CLUSTER OF THUNDERSTORMS OVER CRAWFORD COUNTY...NORTHEAST OF PRAIRIE DU CHIEN...WILL CONTINUE TO MOVE EAST AT 40 MPH. OTHER SMALLER STORMS WERE DEVELOPING OUT AHEAD OF THIS STORM...OVER PORTIONS OF WESTERN SAUK COUNTY. EXPECT THESE THUNDERSTORMS TO AFFECT AREAS WEST OF MADISON... INCLUDING IOWA...SAUK AND WESTERN DANE COUNTIES BETWEEN 1015 PM AND 1115 PM. NO SEVERE WEATHER HAS YET BEEN REPORTED WITH THESE STORMS. HOWEVER...THEY COULD GAIN IN STRENGTH RAPIDLY AND PRODUCE DAMAGING WINDS AND LARGE HAIL. STAY ALERT FOR THESE APPROACHING STORMS AND REMAIN INDOORS. DAVIS
WIZ056-062-067-280400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1015 PM CDT SAT JUL 27 2002 A LINE OF STRONG THUNDERSTORMS STRETCHING FROM SOUTHWEST SAUK COUNTY BACK INTO NORTHERN GRANT COUNTY...WEST OF MADISON...WILL CONTINUE MOVING EAST AT 40 MPH. THIS LINE OF STORMS WILL MOVE THROUGH IOWA... SAUK AND LAFAYETTE COUNTIES BEFORE 1145 PM CDT...AFFECTING THE COMMUNITIES OF PLAIN...LONE ROCK...AVOCA AND HIGHLAND. NO SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS THUS FAR. PEA SIZE HAIL AND WINDS TO 40 MPH WERE REPORTED IN FENNIMORE IN GRANT COUNTY AT 1010 PM CDT. THE POTENTIAL EXISTS FOR THESE STORMS TO INCREASE IN INTENSITY...POSSIBLY REACHING SEVERE LEVELS...PRODUCING DAMAGING WINDS TO 60 MPH AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN. DAVIS
The La Crosse radar (KARX), 118 km away, was scanning. The volume nearest the first event began at 03:47 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308036, 5308037, 5308038, 5308039, 5308040, 5308041.